MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY
Catalog Number BMK6F105
Medical Device Problem Codes Break (1069); Unraveled Material (1664)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using a benchmark 6f 071 delivery catheter (benchmark), non-penumbra coils, a non-penumbra microcatheter and a non-penumbra micro-guide catheter.During the procedure, the physician successfully implanted the coils in the target vessel.While performing a series of contrast runs, the physician noticed that only a small amount of the contrast came out the benchmark and the imaging was a little less cloudy than usual.The physician suspected a leak and decided to remove the benchmark.Subsequently, while retracting the benchmark, the distal end of the benchmark fractured and unraveled in the brachial artery.Therefore, a vascular surgeon performed a surgical cut down to retrieve the fractured distal end of the benchmark from the brachial artery.It was also reported that the benchmark might have been damaged at the beginning of the procedure.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned benchmark confirmed that the catheter was fractured near the distal end.This damage typically occurs due to retraction against resistance.Based on the reported complaint, it is unknown if resistance was experienced.Further evaluation revealed multiple kinks along the catheter shaft and on the distal tip.Stretching was also found on the distal fractured segment.The kinks on the distal tip may have contributed to the small amount of contrast coming out of the benchmark during the procedure and maybe the reported damage at the beginning of the procedure.Several of these kinks were likely incidental and may have occurred post-procedure.Evaluation also revealed a cut on the distal tip.The cut likely occurred during surgical cut down to retrieve the distal fractured segment and was incidental to the complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
BENCHMARK 6F 071 DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16773196
Report Number3005168196-2023-00176
Device Sequence Number6378116
Product Code DQY
UDI-Device Identifier00814548014012
UDI-Public814548014012
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/20/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/24/2025
Device Catalogue NumberBMK6F105
Device Lot NumberF00003740
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2023
Supplement Date Received by Manufacturer07/21/2023
Initial Report FDA Received Date04/19/2023
Supplement Report FDA Received Date08/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005